ADVERTISEMENT
158,000 registered users

| |
(Saturday, 1st Nov, 2014)



Ecstasy

www.irishhealth.com]

Ecstasy

What is ecstasy?

Ecstasy (MMDA) is also known as E, XTC, Adam, M and M’s, Love Doves, Dennis the Menace and Shamrocks. It is a hugely popular drug in the youth culture - a combined amphetamine (addictive stimulant drug) and hallucinogenic (causing hallucinations). It is essentially a social drug used primarily at ‘rave’ parties and clubs where prolonged vigorous dancing is common. After taking the pill or capsule, it takes about 20-30 minutes to work. The effects subside after about 24 hours. Ecstasy has been banned in Ireland since 1987.

Ecstasy has quickly become an acceptable and easily obtainable drug in Irish youth culture, both in the cities and the smallest country towns. Many youngsters are as likely to be taking ecstasy on a Saturday night out as they are to be drinking alcohol. Most young people do not mix alcohol and ecstasy.

In the Dublin area some adolescent users of ecstasy are being introduced to heroin use by the ecstasy tablets being ‘cut’ with a small amount of heroin or heroin being sold with the tablets for use to come down off the high of ecstasy - ‘smoking the dragon’. It is useful for young people to be aware that this practice exists and to be well versed in its dangers.

How might ecstasy affect me?

Drugs contribute to all risk-taking behaviour, with an increase in car accidents, suicides and sexual risk-taking in those who take drugs. An increase in violent behaviour is also associated with drug taking and this applies to both male and female users. There is also an increase in weapon carrying.

Short-term effects you may experience include increased vigour and self-esteem, increased awareness of emotions and friendliness. Unpleasant experiences include anxiety and panic, jaw clenching and sleeplessness. A hung-over feeling of thirst, depression and tiredness may be experienced the next day or a few days later.

Physical effects include an increase in your body temperature that can be fatal. The maintenance of fluid intake at dance parties is important. The practice by some clubs of turning off the water supply so as to force you to buy fluids from the bar is to be deplored.

Longer term effects include difficulties with concentration, most profound a few days after taking ecstasy- known as the Wednesday Blues. There is considerable anecdotal evidence of an increased presentation of psychotic illness in young people who use large amounts of ecstasy over a long period of time. This is indistinguishable in presentation from schizophrenia. This long-term effect is a cause of serious concern and may only become more apparent with time and increased research.

Some teenagers, particularly in Dublin, smoke heroin in an attempt to ‘come down’ off the high of ecstasy. This is known as ‘smoking the dragon’ and is potentially very dangerous, as heroin is addictive while ecstasy is merely habit forming. It has become common in Dublin for a small amount of heroin to be sold with ecstasy tablets, with the intent of creating a heroin dependency. Once a heroin habit is formed the abuser usually gives up ecstasy use.

Deaths from taking ecstasy have occurred and appear to be a rare idiosyncratic reaction to the drug. They are caused by respiratory failure and less often heart failure and brain haemorrhages. Less serious problems include headaches, fits and unexplained pains. Side-effects from ecstasy do not appear to depend on the amount you take and there does not appear to be a ‘safe’ dose. Taking a ‘half a tablet’ as recommended by some student unions will not prevent idiosyncratic reactions.

Increased frequency of ecstasy use appears to increase the degree of unpleasant side-effects, thus creating a disincentive to frequent use. Ecstasy does not appear to be physically addictive but what may be difficult for an adolescent, when attempting to stop social use of ecstasy, is to be able to continue in the social scene that surrounds its use without continuing to take the drug.

How would I know if my teenager was taking ecstasy?

If your teenager comes home from a party/rave sweating with saturated clothes, a profound thirst, dilated pupils and apparently exhausted yet active and unable to sleep, your suspicion should be aroused. In the morning it may then be very difficult to rouse the teenager who is drained of all energy and ‘hung-over’. Petty theft may occur to support the purchase of tablets. If you think that your teenager may have taken ecstasy they should be brought immediately to the nearest casualty department.

Back to top of page

Are you a Health Professional? Log on to IrishHealthPro for more...

 

This website is certified by Health On the Net Foundation. Click to verify.
Copyright © 2014. All rights reserved. We subscribe to the principles of the Health On the Net Foundation